Isotretinoin: risk of serious skin reactions

Erythema multiforme, Stevens Johnson syndrome and toxic epidermal necrolysis reported in association with isotretinoin - may result in hospitalisation, disability, life-threatening events, or death.

Article date: September 2010

Isotretinoin (brand leader Roaccutane) is a treatment for severe acne that is resistant to adequate courses of standard antibacterial or topical therapy. Over the past 25 years in which isotretinoin has been on the market, it has been prescribed worldwide for approximately 16 million patients.

Association with serious skin reactions

The licence holder for Roaccutane identified a possible association between isotretinoin use and serious skin conditions including erythema multiforme (EM), Stevens Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN) after a thorough review of the data held in their global safety database. This review identified 66 cases of severe skin reactions have been reported worldwide to date in association with isotretinoin as follows:

  • 15 cases of SJS
  • 44 cases of EM (in 4 of which rash symptoms reoccurred when isotretinoin was reintroduced)
  • 5 cases of TEN

Although there are other possible explanations for most of the reports, a causal association between isotretinoin and these severe skin reactions cannot be excluded.

Advice for healthcare professionals:

  • serious skin reactions (EM, SJS, and TEN) have been reported in association with isotretinoin, which may result in hospitalisation, disability, life-threatening events, or death
  • isotretinoin must be immediately discontinued and appropriate supportive care given if symptoms of EM, SJS, or TEN develop
  • patients starting isotretinoin treatment should be informed of the signs and symptoms of these serious skin eruptions and advised to stop treatment and contact their healthcare professional immediately if any of these arise

Further information

See also report from the European Pharmacovigilance Working Party, July 2010

Article citation: Drug Safety Update Sept 2010, vol 4 issue 2: A2.

Help us improve GOV.UK

Don’t include personal or financial information, eg your National Insurance number or credit card details.